D-penicillamine-induced granulomatous hepatitis in brown Norway rats
- 131 Downloads
The mechanism of idiosyncratic drug reactions (IDRs) remains poorly understood. D-penicillamine treatment is associated with a wide range of autoimmune reactions including liver injury. An animal model which utilizes brown Norway (BN) rats has been used to investigate the mechanism of D-penicillamine-induced IDRs because it mimics the autoimmune reactions that occur in humans. The purpose of this study was to investigate the type of liver injury that results from D-penicillamine treatment in BN rats. We had previously noted that D-penicillamine caused histological changes in the liver, but there was no increase in alanine transaminase (ALT), and we assumed that there was no significant injury. However, we subsequently discovered that D-penicillamine inhibits the ALT assay. In the present study, we found that treatment of BN rats with a low doses of D-penicillamine (10 or 15 mg/day) resulted in a mild increases in glutamate dehydrogenase (GLDH) and sorbitol dehydrogenase (SDH) activities; however, this was not associated with histological changes. A higher dose of D-penicillamine (20 mg/day) resulted in 63 % of the rats developing a skin rash, and these rats had elevated serum GLDH and SDH levels with histopathological changes characteristic of granulomatous hepatitis. This included large clusters of leukocytes in the form of granulomas that contained neutrophils, macrophages, and CD8 T cells. These changes did not occur in the rats that did not get sick. This model may be a good model to investigate the characteristics of drug-induced granulomatous hepatitis.
KeywordsDrug-induced liver injury Immune-mediated Reactive metabolite Autoimmune hepatitis
- 2.Donker AJ, Venuto RC, Vladutiu AO, Brentjens JR, Andres GA (1984) Effects of prolonged administration of D-penicillamine or captopril in various strains of rats. Brown Norway rats treated with D-penicillamine develop autoantibodies, circulating immune complexes, and disseminated intravascular coagulation. Clin Immunol Immunopathol 30:142–155PubMedCrossRefGoogle Scholar
- 19.Iorio R, D’Ambrosi M, Marcellini M, Barbera C, Maggiore G, Zancan L, Giacchino R, Vajro P, Marazzi MG, Francavilla R, Michielutti F, Resti M, Frediani T, Pastore M, Mazzarella G, Fusco G, Cirillo F, Vegnente A (2004) Serum transaminases in children with Wilson’s disease. J Pediatr Gastroenterol Nutr 39:331–336PubMedCrossRefGoogle Scholar